NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 4, 12:50 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 4, 12:50 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
150 PM PDT Sat Aug 4 2018
.SYNOPSIS...
Gusty winds will lead to critical fire weather conditions and
hazardous boating conditions through this evening. Conditions
will be very dry for the next week or so. A welcome cool down this
weekend will be short lived as hot temperatures return by
Tuesday.
&&
.SHORT TERM...
Gusty winds of 30-50 mph will continue through this evening with
very dangerous fire weather conditions. Winds will diminish by
midnight. Fortunately wind speeds will be much lower the next few
days with just light afternoon breezes off the Sierra.
Smoke and unhealthy air quality will remain an issue as long as
wildfires stay active across California. The Mendocino Complex
(River and Ranch Fires) is the main source of smoke so far today
and based on satellite data it continues to burn extremely active.
Expect periods of dense smoke to continue to move into the
northern Sierra over the 12-24 hours. Farther south dense smoke
from the Ferguson and Lions fires will return to Mono County this
afternoon. Haze and smoke may become trapped in some valleys
tonight as winds are forecast to become light overnight into early
Sunday. Smoke plume models show some potential for improvement
later Sunday.
Once the winds drop off tonight, radiational cooling will set in
allowing many Sierra valleys to cool off into the 30s, perhaps
down to near freezing in a few spots where the smoke clears out.
Enjoy the cool down for Sunday and Monday as it won't last. High
pressure returns with triple digit heat returning to a NV valley
near you by Tuesday. Brong
.LONG TERM...Wednesday through next Saturday...
Not much change to the long term forecast as a high pressure ridge
builds into the region from the south-southeast and parks itself
over much of the western half of the country for most of next week.
With the stable conditions in place and the ridge directly overhead,
thunderstorm chances look minimal for Wednesday through the end
of the work week as monsoonal moisture will be lacking. Winds will
also be on the light side besides from the normal afternoon/evening
zephyr flow.
Hot temperatures will be the main concern with multiple consecutive
100+ degree days on tap for the valleys and upper 80s to mid 90s for
higher elevations in the Sierra for Wednesday-Friday. Recent model
guidance has 700 mb temps in the 16-18 degree Celsius range which,
if brought down dry adiabatically, would suggest surface temps in
the 96-100 degree Fahrenheit range. With this kind of near record
heat, health related issues could be a concern especially for those
who are outdoors for a long period of time.
By Friday evening, west-southwest winds increase as a trough of low
pressure moves into the Pacific Northwest region and the ridge
begins to break down. Saturday afternoon and evening look to be
gusty and pretty dry potentially leading to another weekend of
heightened fire weather concerns. -LaGuardia
&&
.AVIATION...
With a tightened surface pressure gradient and an upper level jet in
place, west-southwest winds have already increased this afternoon
and will continue to get stronger as we head into the early evening
hours. Expect sustained winds of 15-20 kts with gusts in the 30-40
knot range. Mountain wave activity and mechanical turbulence will be
likely. The strong winds will begin to decrease around night fall
for most area terminals calming down by 12Z tomorrow.
Besides from the relatively strong winds for this time of year,
visibility reductions and mountain obscuration will continue due to
the widespread smoke and haze from multiple ongoing wildfires from
the west. The strong westerly winds should help to push some of this
morning's smoke out leading to a brief increase in overall
visibility (6-8 mi), but will eventually pour back in and settle
once again during the overnight hours dropping visibility down to
the 2-5 mile range for all area terminals. These conditions look
to continue depending on wildfire activity. -LaGuardia
&&
.FIRE WEATHER...
No change to the forecast. Very dangerous fire weather conditions
with gusty winds 30-50 mph and very low humidity persisting to 10
pm or so. Winds along the Sierra crest and over western NV ridge
lines may be a bit slow to diminish tonight, but should turn light
before sunrise Sunday morning.
Next week will feature very dry air with minimal humidity recovery
at night, which is not unusual for August, and a return to hot
conditions. While the winds will be light, fire weather conditions
are still of some concern with afternoon highs nearing record
levels and very dry air in place.
Gusty winds may return for next weekend. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 10 PM PDT this evening NVZ450-453-458.
Dense Smoke Advisory until 11 AM PDT Sunday NVZ002.
Red Flag Warning until 10 PM PDT this evening NVZ459.
Lake Wind Advisory until 10 PM PDT this evening NVZ002.
Lake Wind Advisory until 10 PM PDT this evening NVZ001.
Lake Wind Advisory until 10 PM PDT this evening for Washoe Lake
in NVZ003.
Lake Wind Advisory until 10 PM PDT this evening NVZ004.
CA...Red Flag Warning until 10 PM PDT this evening CAZ270>272-278.
Lake Wind Advisory until 10 PM PDT this evening CAZ071.
Dense Smoke Advisory until 11 AM PDT Sunday CAZ071-072.
Red Flag Warning until 10 PM PDT this evening CAZ273.
Lake Wind Advisory until 10 PM PDT this evening CAZ073.
Dense Smoke Advisory until 8 PM PDT Sunday CAZ073.
Lake Wind Advisory until 10 PM PDT this evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoSpecial weather statement, Aug 4, 12:29 PM PST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service RENO NV
129 PM PDT Sat Aug 4 2018
CAZ070>073-NVZ001>005-051200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
129 PM PDT Sat Aug 4 2018
...Periods of unhealthy air quality continue...
Smoke from fires in California will continue to pour into the
region. Areas downwind from large fires including the Carr Fire
near Redding, the Mendocino Complex near Clear Lake, the Donnell
Fire west of Sonora Pass and the Ferguson and Lions fires west of
Mammoth Lakes, will experience periods of poor air quality.
* Areas at greatest risk for unhealthy air quality are Mono,
Alpine, Lassen, Plumas, Sierra and Nevada Counties.
It is best to avoid prolonged exposure if possible, and
reconsider outdoor activities at this time. Follow your local
sources for air quality information, such as airnow.gov and Great
Basin Unified Air Pollution Control District to name just two, and
heed health related guidelines provided by these groups.
http://weather.gov/reno